Alert archive / North Carolina / Wind Advisories in 2018

Wind Advisory 4, NWS Wilmington, NC

December 8, 2018Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this wind advisory at Dec 8, 2018, 3:30 PM EST for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Dec 9, 2018, 6:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2018, 3:30 PM EST (20:30 UTC)
In effect from
Dec 9, 2018, 6:00 AM EST
Expired
Dec 9, 2018, 6:00 PM EST
In force
12 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS72 KILM 082030
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
330 PM EST Sat Dec 8 2018

NCZ106-108-110-090500-
/O.NEW.KILM.WI.Y.0004.181209T1100Z-181209T2300Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Including the cities of Surf City, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, 
Southport, and Sunset Beach
330 PM EST Sat Dec 8 2018

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY...

The National Weather Service in Wilmington has issued a Wind
Advisory, which is in effect from 6 AM to 6 PM EST Sunday.

* WINDS...Northeast 25 to 35 mph with gusts up to 45 mph.

* LOCATION...Along the immediate NC Coast from Surf City south
  across Bald Head Island to Caswell Beach. 

* TIMING...The highest winds will occur Sunday morning thru early
  Sunday afternoon. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. In
  addition, the rain preceding these high winds will make shallow
  rooted and weak trees vulnerable to being blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

DCH
2 follow-up statements
798 
WWUS72 KILM 090203
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
903 PM EST Sat Dec 8 2018

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY...

SCZ054-056-092300-
/O.EXA.KILM.WI.Y.0004.181209T1100Z-181209T2300Z/
Coastal Horry-Coastal Georgetown-
Including the cities of Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
903 PM EST Sat Dec 8 2018

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY...

The National Weather Service in Wilmington has issued a Wind
Advisory, which is in effect from 6 AM to 6 PM EST Sunday.

* WINDS...Northeast 20 to 30 mph with gusts up to 45 mph.

* LOCATION...Along the immediate coastal areas of Northeast South
  Carolina.

* TIMING...The highest winds will occur Sunday morning through 
  early Sunday afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Driving may be difficult for vehicles with a high profile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NCZ106-108-110-092300-
/O.CON.KILM.WI.Y.0004.181209T1100Z-181209T2300Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Including the cities of Surf City, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, 
Southport, and Sunset Beach
903 PM EST Sat Dec 8 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY...

* WINDS...Northeast 25 to 35 mph with gusts up to 45 mph.

* LOCATION...Along the immediate coastal areas of Southeast North
  Carolina.

* TIMING...The highest winds will occur Sunday morning thru 
  early Sunday afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. Driving
  may be difficult for vehicles with a high profile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

5
614 
WWUS72 KILM 092258
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
558 PM EST Sun Dec 9 2018

...Wind Advisory to Expire...

NCZ106-108-110-SCZ054-056-100000-
/O.EXP.KILM.WI.Y.0004.000000T0000Z-181209T2300Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
Including the cities of Surf City, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, 
Southport, Sunset Beach, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
558 PM EST Sun Dec 9 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

Although the advisory will end at 600 pm, occasional wind gusts 
from the north and northwest up to 35 mph can be expected through 
this evening. 

$$

8

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Dec 8, 12:25 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 8, 12:25 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1225 PM EST Sat Dec 8 2018

.SYNOPSIS...
Rain will develop today and will become heavy at times late
tonight into Sunday as low pressure moves from the Gulf Coast,
across northern Florida, and slowly up the Southeast U.S. coast
on Sunday. The low will slowly pull away during Mon with
improving conditions to follow during the midweek period of next
week as high pressure builds in.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Saturday...Based on latest sfc reports and radar
data , have re-aligned the POPs slightly for the remainder of
this morning and afternoon, but still ending the day at
categorical for all of the ILM CWA. As mentioned earlier, weak
to modest isentropic lift will drive the pcpn today. Temps to
remain conducive for liquid non-freezing light rain today into
tonight. Storm Total pcpn still in the 2 to 3 inch range,
with highest amounts along the ILM CWA NC and SC Coasts.

Previous.......................................................
As of 300 AM Saturday...Potent southern stream system will
spread deep moisture and periods of moderate to heavy rain over
the coastal Carolinas during the period. Isolated patches of
light rain will gradually develop across the forecast area from
morning through midday but late afternoon is when rainfall will
really start picking up. Weak isentropic lift present this
morning will strengthen into the afternoon just as low level
moisture starts increasing. Forecast soundings and profile data
show the column nearly saturated by early afternoon. Moisture
advection continues and even strengthens overnight, pushing
precipitable water to around 1.2 inches. Although this is shy of
the 90th percentile, it is more than double the average pwat
for this time of year. Dynamics start to take over tonight with
850 frontogenesis and omega increasing as the moisture feed
intensifies on the back of a low level jet in excess of 60 kt.

For now keeping the forecast liquid for the entire forecast
area through the end of the period, however far inland areas
will be close to freezing Sun morning. A few forecast soundings
are on the threshold of freezing rain profiles between 09Z and
12Z tomorrow and slightly cooler temps or slightly drier low
level air is all it would take to wetbulb lows below freezing at
the end of the period. At this point probability for precip
type issues within the forecast area is very low, but not non-
zero, and is something further updates will need to keep an eye
on.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...A powerful shortwave pushing across the
Carolinas on Sunday will guide developing surface low pressure
through the offshore waters east of the GA/SC/NC coastline.
There is still disagreement among the models as to how closely
this low approaches the coast. The 00z ECMWF was surprisingly
close to shore compared to the 00z NAM and GFS. This could have
implications on high temperatures Sunday as the ECMWF's implied
coastal warm front would move inland in its scenario, with
temperatures spiking into the 50s, if not lower 60s, for at
least a few hours during the day along and east of a line from
Georgetown and Conway to Whiteville and Elizabethtown. For now
I will maintain continuity with the idea that the warm front
remains just offshore, and that north-northeasterly surface
winds, fed by evaporational cooling into cold, dry Canadian
air, will keep high temperatures in the 30s inland and 40s-near
50 at the coast.

Strong and deep isentropic lift ongoing at sunrise Sunday should
weaken during the day as low and mid level wind fields spin down
after the passage of the surface low. There is also a mid-level
dry slot apparent in model data that should arrive during the
afternoon. While this won't eliminate precip, it should drop
precip rates down considerably. Most of Sunday's 12-hr QPF of
0.8 to 1.3 inches should fall during the morning.

Cold air will continue to drain down out of VA and interior
North Carolina Sunday night. Lows should reach the mid to upper
30s area-wide. Good depth of moisture and the approach of yet
another shortwave from the southwest should wring out some light
rain for most locations. Continued easterly winds aloft should
maintain a deep enough warm nose between 1500-6000 feet AGL to
ensure that all that falls is liquid. Cold, cloudy conditions
with occasional patches of light rain should continue into
Monday as the third (and final) upper level shortwave digs into
the area. Moisture aloft should finally begin to clear out
Monday night from west to east, but continued low-level cold
advection could transition the final bit of precipitation over
to light freezing rain late Monday night. My forecast PoPs are
down to only 30 percent when temps approach freezing, but this
potential for a little ice will need to be watched closely.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...As low pressure lifts off to the
northeast Monday, shortwave energy will dig down around the base
of mid to upper level trough over the Southeast. The models are
hinting at low pressure developing off the Southeast coast Mon
night which should hold onto clouds and pcp a bit longer, as it
wraps around the back end of the low. This will coincide with
decent CAA. Therefore some flurries or snow showers are not out
of the question Mon. Temps will not rise past the 40s most
places on Mon in CAA with temps remaining cool through mid week
as high pressure builds in on the back end of the low. Clearing
should occur through Tuesday in deep cool and dry northerly
flow on the back end of system. Dry high pressure will migrate
across Southeast through mid week keeping fair weather through
Wed. A developing low pressure system over the lower
Mississippi Valley on Thurs should produce another round of wet
weather for the coastal Carolinas Thurs into next weekend. Temps
will warm back toward normal by Thurs with the help of a
developing return flow as the high pressure moves to the east
and next storm system develops over the lower Mississippi
Valley.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z...Current VFR ceilings across the area. Look for
ceilings to lower to MVFR by tonight. IFR conditions expected
to develop at FLO/LBT overnight and at coastal terminals in the
morning. Rain will continue to be widespread across the area
ahead of storm system, become more intense overnight into
tomorrow. Northeast winds will become more intense through the
night, with sustained winds high teens in the morning and gusts
between 25 and 30 kts, with strongest winds at coastal
terminals. There is a chance for non-convective LLWS between 12Z
and 17Z tomorrow morning at coastal sites with winds at 2000 ft
between 45 and 50 knots, but strong forecasted surface winds
and low confidence have kept mention out of TAFs for now.

Extended Outlook...Low pressure system will lead to MVFR/IFR/rain
Saturday through Monday. Clearing Tuesday. VFR Wednesday and
Thursday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Saturday...Gale Warning remains the excellent call
for the area waters for this storm system. May include few gusts
to Storm Force at the peak Sun morning. Have increased the winds
slightly this aftn thru tonight. This will result in winds
reaching Gale force slightly earlier, during this evening.
Significant seas will be in a building phase during the next 24
hrs and should peak in double digits across a good portion of
the area waters during Sunday. The exception will be from South
of Cape Fear to Little River Inlet where seas will be much
lower, especially near shore, due to the NE winds being an
offshore trajectory for these waters. Seas will primarily be
composed of wind driven waves with not much, if any, swell
component added on.

Previous......................................................
As of 300 AM Saturday...Treacherous conditions will develop
today and the Gale Warning continues for all zones with SCA
conditions expected by afternoon. Northeast flow gradually
increases today, with speeds reaching 25 kt by mid-afternoon
and exceeding 34 kt late tonight. Gale force gusts are expected
to develop during the afternoon hours. Increasing northeast
flow coupled with extended period of northeast fetch will build
seas from 2 to 3 ft this morning to over 6 ft this evening with
potential for 10 ft and higher by the end of the period.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Low pressure developing along the GA/SC
early Sunday morning will move northeastward during the day,
passing offshore of Cape Fear during the early afternoon. There
is still uncertainty among the various models about how closely
the low approaches the coast. The new European model is the
closest to shore, but regardless of the precise path every
model shows gale-force northeasterly winds occurring Sunday
across the coastal waters, particularly during the morning
hours. The previously-issued Gale Warning will remain in effect.
Seas could exceed 10 feet at 15-20 miles distance from shore
near Cape Fear.

Once the low passes by Cape Fear and moves up toward the Outer
Banks during the mid to late afternoon, our winds should
diminish in speed due to a weaker local pressure gradient.

The upper level part of this storm system will take a couple
of days to clear the coast, and it will help maintain lower
pressures just off the coast with hefty northeast to north
breezes through Monday and Monday night.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Strong Small Craft Advisory conditions
will last through Tuesday as low pressure lifts off to the
northeast and another area of low pressure develops off the
Southeast coast. This should produce strong northerly flow on
the back end of the low with seas diminishing late Tuesday.
Seas will continue to subside Tues night through Wed ending
about 2 to 4 ft in a diminishing northerly flow as high
pressure builds in from the west.

&&

.CLIMATE...
As of 300 AM Saturday...Current year-to-date rainfall in
Wilmington stands at 95.83 inches. We're expecting somewhere
around 2.5 inches to fall over the next three days which should
push our annual total to over 98 inches. Climatological precip
for the second half of December is around 1.7 inches, so
assuming normal we'll be cutting it very close in our race to
100 inches in Wilmington. You can keep up with our historic
Wilmington rainfall at https:/weather.gov/ilm/RaceTo100

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning until 10 PM EST Sunday for AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...DCH/III
SHORT TERM...TRA
LONG TERM...RGZ
AVIATION...VAO
CLIMATE...TRA
Hazardous weather outlook, Dec 8, 3:23 AM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 AM EST Sat Dec 8 2018

AMZ250-252-254-256-090830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 AM EST Sat Dec 8 2018

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM EST
SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Small Craft Advisory conditions possible Sunday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
090830-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
323 AM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light freezing rain may be possible late Sunday night into Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 10:07 AM ESTRiver Flood WarningILMFlorence, Marion58 days
Dec 8, 10:07 AM ESTRiver Flood WarningILMDarlington, Florence32 days

Nearby

Wind Advisories in North Carolina, 2018Wind Advisories in South Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.